Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 10, 2009, 9:25 PM CDT for Clarke County, Monroe County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2009, 9:25 PM CDT (02:25 UTC)
- Expired
- Apr 10, 2009, 10:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Clarke County, AL, Monroe County, AL
The radar
The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 110225 SVRMOB ALC025-099-110330- /O.NEW.KMOB.SV.W.0101.090411T0225Z-090411T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 925 PM CDT FRI APR 10 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MONROE COUNTY IN SOUTH CENTRAL ALABAMA... SOUTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA... * UNTIL 1030 PM CDT * AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR WINN...OR ABOUT 8 MILES SOUTHWEST OF GROVE HILL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WALKER SPRINGS BY 940 PM CDT... ALLEN AND 6 MILES SOUTHWEST OF WHATELY BY 945 PM CDT... SUGGSVILLE...MANILLA AND ALMA BY 955 PM CDT... BARLOW BEND BY 1015 PM CDT... CLAIBORNE BY 1025 PM CDT... MANISTEE AND PERDUE HILL BY 1030 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A ROOM SUCH AS A CLOSET OR BATHROOM. LAT...LON 3156 8735 3133 8748 3160 8799 3173 8792 TIME...MOT...LOC 0225Z 296DEG 18KT 3162 8786 $$
1 follow-up statement
000 WWUS54 KMOB 110237 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 937 PM CDT FRI APR 10 2009 ALC025-099-110330- /O.CON.KMOB.SV.W.0101.000000T0000Z-090411T0330Z/ MONROE AL-CLARKE AL- 937 PM CDT FRI APR 10 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR EAST CENTRAL CLARKE AND CENTRAL MONROE COUNTIES... AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR SUGGSVILLE...OR ABOUT 10 MILES SOUTHEAST OF GROVE HILL...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CLAIBORNE BY 950 PM CDT... PERDUE HILL AND 9 MILES NORTH OF MANISTEE BY 955 PM CDT... MEXIA BY 1000 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A ROOM SUCH AS A CLOSET OR BATHROOM. LAT...LON 3155 8784 3169 8778 3156 8735 3139 8745 TIME...MOT...LOC 0237Z 284DEG 37KT 3160 8766 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:27 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Apr 10, 3:27 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MOBILE AL 327 PM CDT FRI APR 10 2009 CORRECTED TO REMOVE SMALL CRAFT ADVISORY FROM WWA SECTION BELOW ...INTERIOR COUNTIES NORTH OF HIGHWAY 84 URGED TO MONITOR POTENTIAL RAPIDLY DEVELOPING SEVERE THUNDERSTORM SITUATION THROUGH THE EVENING HOURS... .SHORT TERM...(TONIGHT AND SATURDAY)...DO EXPECT SOME ISOLATED SEVERE DEEP CONVECTION TO DEVELOP JUST NW OF OUR ZONES AND QUICKLY FORM INTO A W-E ORIENTED LINE THAT WILL SLOWLY SINK SOUTH AS INDIVIDUAL CELLS MOVES EAST ALONG THE LINE LATER THIS AFTERNOON (5-7 PM INITIATION TIME). THE 10.15Z WRF HAS A GOOD HANDLE ON THIS SCENARIO. LARGE HAIL...DAMAGING WINDS ARE THE MAIN THREAT WITH TORNADOES ALSO POSSIBLE AS A SECONDARY THREAT (SEE PREVIOUS DISCUSSION). THIS ALL HAPPENS AS 80KT 500 HPA JETLET ROUNDS BASE OF UPPER TROF. ONCE THIS HAPPENS SFC FRONT THEN MOVES SOUTH IN EARNEST TO MOVE THROUGH ENTIRE AREA BY 15Z SAT (INCLUDING FAR S PORTION OF COASTAL ZONES). GREATEST RAIN CHANCES ARE OVER FAR INLAND SW AND SOUTH CENTRAL AL THIS EVENING AND WILL NO HIGHER THAN 30 PERCENT. NOT MUCH FAITH ON ANY PCPN SOUTH OF HIWAY 84 PER PREVIOUS DSCN. ON SATURDAY...NOSE OF SFC HIPRES BUILDS IN FROM N AS CENTER OF HIGH MOVES ACROSS GRTLKS. THIS ORIENTATION ALLOWS COLD FRONT TO BECOME STATIONARY NOT TOO FAR SOUTH IN OUR COASTAL WATERS...WHEN RETURN FLOW RESUMES EARLY SUNDAY. NOT MANY DEPARTURES FROM MAV MOS GUIDANCE ON TEMPS (PSU EYEWALL SITE D(PROG)/DT HOLDS STEADY). /23 .LONG TERM...(SUNDAY THROUGH TUESDAY)...YET ANOTHER SFC LOW DEVELOPS IN SRN PLAINS AND LIFTS NEWD INTO WRN TN VLY EASTER SUNDAY. UPPER PORTION OF SYSTEM HAS PROLIFIC NEG-TILT ORIENTATION AND NOTABLE DOWNSTREAM DIFFLUENCE OVER OUR REGION BY MIDNIGHT. 35-50 850 HPA JET AXIS LOCATED OVER OUR WRN ZONES AT THIS TIME WITH SFC EQ POT TEMP VALUES APPROACHING 330K. SYSTEM IS PROGRESSIVE AS IT MOVES THROUGH ON MONDAY AND JET DYNAMICS BEGINS TO EXIT BY 14.06Z TUE. LOCALLY HEAVY RAINFALL AND SEVERE TSTMS WILL BOTH BE POTENTIAL THREATS WITH THIS SYSTEM AS IT MOVES THROUGH LATE SUNDAY AND INTO MONDAY. IF SYSTEM SLOWS SUCH THAT PASSAGE OF MAIN DYNAMICS IS DURING THE DAYLIGHT HOURS ON MONDAY VERSUS SUNDAY NIGHT...THIS WOULD INCREASE SEVERE TSTM POTENTIAL EVEN MORE. SFC FRONTAL PASSAGE LAGS UPPER SYSTEM INTO TUESDAY DAYTIME HOURS WHERE RAIN CHANCES WILL DECREASE IN A W->E FASHION DURING THE DAY. UPPER FLOW BECOMES ZONAL ONCE AGAIN. (WEDNESDAY-> NEXT FRIDAY)...DRY SFC HIGH PRESSURE ON BOTH WED AND THU...WITH YET A THIRD ECS DEVELOPING OVER LWR MS VLY LATE THURSDAY. OF COURSE... CLOUDS INCREASE FROM THE SW AND RAIN CHANCES ALSO FOR NEXT FRIDAY AS THE SYNOP PATTERN LOOKS THE SAME AS THE LAST TEN OR SO SYSTEMS WE'VE EXPERIENCED AS OF LATE. /23 && .AVIATION...[18Z ISSUANCE]...CAN EXPECT INSTANCES OF MVFR CIGS THROUGH 00Z WITH GUSTY WINDS MORE OF AN IMPACT ON APPROACHES AND ASCENTS. HIGHER CHANCES OF TSTMS...SOME SEVERE...MORE TO THE NORTH AND NORTHEAST OF THE COASTAL TERMINALS. LOW STRATUS AOB 1500 FEET POSSIBLE AFT 06Z. WIND SHIFT AFT 10Z WITH FRONT SINKING INTO THE NORTHERN GULF. /10 && .MARINE...WIND FIELD IS FORECAST TO LOWER AS FRONT SINKS INTO THE AREA TONIGHT. WINDS AND SEAS LOOK TO BE BELOW ADVISORY CRITERIA AND WILL LOWER THE ONE WE HAD OUT EARLIER FOR THE 20 TO 60 NM ZONES. HIGH PRESSURE BUILDS INTO THE SOUTHEAST BY SUNDAY...WITH YET ANOTHER LOW PRESSURE SYSTEM FORECAST TO FORM OVER NORTHEAST TEXAS. THIS LOW LIFTS NORTHEAST EARLY NEXT WEEK...ALLOWING A FRONT TO SINK INTO THE EASTERN GULF BY TUESDAY. AHEAD OF THE LOW...A STRENGTHENING SOUTHERLY FETCH LATE SUNDAY WILL ALLOW SEAS TO TREND HIGHER LATE SUNDAY INTO EARLY MONDAY ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS RETURNING TO THE FORECAST. AN INCREASED RISK OF RIP CURRENTS IS ALSO POSSIBLE EARLY NEXT WEEK DUE TO FORECAST TIDAL RANGES OF 1 TO 1.5 FEET AND MODERATE/STRONG SOUTHERLY WINDS IMPINGING ON THE COASTLINE. OUTSIDE OF SLIGHT ADJUSTMENTS TO THE SEAS IN THE EXTENDED RANGE...MADE NO OTHER CHANGES. /10 && .FIRE WEATHER...NO CONCERNS. MINIMUM AFTERNOON RELATIVE HUMIDITIES TO REMAIN ABOVE THE CRITICAL 35% THRESHOLD NEXT TWO AFTERNOONS. /23 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 60 77 59 76 / 10 05 20 40 PENSACOLA 62 79 61 76 / 10 05 10 30 DESTIN 64 76 64 73 / 10 10 05 30 EVERGREEN 57 76 52 79 / 30 05 05 30 WAYNESBORO 52 77 50 76 / 10 05 05 50 CAMDEN 53 76 51 78 / 30 05 05 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Apr 10, 2:25 PM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 225 PM CDT FRI APR 10 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-111900- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 225 PM CDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON FOR PORTIONS OF THE INTERIOR GULF COAST... STRONG SOUTHERLY FLOW WILL PERSIST OVER THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT...CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT INTO TONIGHT. AREA BEACH OFFICIALS REPORT DANGEROUS SURF CONDITIONS IN WHICH THERE IS A HIGH RISK OF DANGEROUS RIP CURRENTS. AS A COLD FRONT APPROACHES THE LOWER MISSISSIPPI RIVER VALLEY AND SOUTHERN STATES...THE AIRMASS IS FORECAST TO REMAIN UNSTABLE. ALTHOUGH FORECASTERS ANTICIPATE ISOLATED TO SCATTERED COVERAGES OF THUNDERSTORMS...AN ASSESSMENT OF ATMOSPHERIC TEMPERATURE...WIND AND MOISTURE SUGGESTS THAT THERE IS POTENTIAL FOR STORMS TO INTENSIFY QUICKLY TO SEVERE LEVELS. AT THIS TIME...SEVERE THUNDERSTORMS LOOK TO BE MORE FAVORED MAINLY NORTH AND NORTHEAST OF THE ALABAMA AND WESTERN FLORIDA COASTAL COUNTIES. THE MAIN THREATS IN SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL...GREATER THAN ONE INCH IN DIAMETER ALONG WITH DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE ATMOSPHERE ALSO FAVORS THE FORMATION OF ISOLATED...POTENTIALLY LONG TRACK TORNADOES. RESIDENTS ARE URGED TO ENSURE THAT WEATHER RADIOS ARE IN GOOD WORKING ORDER AND THAT THEY ARE SET TO TONE ALERT IN THE EVENT WATCHES AND WARNINGS ARE ISSUED LATE THIS AFTERNOON AND INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY A STRONG SOUTHERLY FLOW WILL DEVELOP AGAIN SUNDAY AHEAD OF ANOTHER SYSTEM EXPECTED TO PASS NORTH OF THE AREA MONDAY INTO MONDAY NIGHT...AGAIN CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT ON ALABAMA AND WESTERN FLORIDA PANHANDLE COASTAL WATERS. A MODERATE TO HIGH RISK OF DANGEROUS RIP CURRENTS IS ALSO POSSIBLE. ENOUGH INSTABILITY WILL BE IN PLACE FOR A FEW STORMS TO BECOME STRONG TO POSSIBLY SEVERE BY MONDAY AS NEXT FRONT PUSHES INTO THE REGION. THUNDERSTORMS WILL AGAIN BE POSSIBLE BY LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER IS EXPECTED TO BE REQUIRED THIS AFTERNOON AND EVENING OVER THE INTERIOR OF THE NORTH CENTRAL GULF COAST.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 10:51 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.